Format

Send to:

Choose Destination
See comment in PubMed Commons below
S Afr Med J. 1990 Feb 17;77(4):199-202.

Retrospective survey of drug-induced liver disease at Groote Schuur Hospital, Cape Town--1983-1987.

Author information

  • 1MRC Liver Research Centre, University of Cape Town.

Abstract

In a survey of patients admitted to the medical and surgical wards of Groote Schuur Hospital during the 5-year period 1983-1987 38 patients with severe drug-induced hepatitis were identified. Fifty-three per cent of these reactions were caused by anti-tuberculosis drugs, 21% to phenytoin and 11% to methyldopa. Whereas 82% of the patients were jaundiced, only one-third had gastro-intestinal symptoms and/or fever and only 24% had a rash. Twenty-six per cent of patients were encephalopathic on admission. The overall mortality rate was 24%. Forty per cent of patients with hepatitis caused by anti-tuberculosis therapy died. Many patients had continued to receive therapy despite signs of liver disease. These findings underline the need for a high index of suspicion in the diagnosis of drug-induced liver disease and for early withdrawal of the offending agent(s).

PMID:
2300855
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk